May 2005

Relationship Between Headache and Depression in Users of Isotretinoin

Author Affiliations

Copyright 2005 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2005

Arch Dermatol. 2005;141(5):640-641. doi:10.1001/archderm.141.5.640

Reports of depression and serious depression in patients treated with isotretinoin (eg, Accutane [Hoffmann-La Roche Inc, Nutley, NJ], Amnesteem [Mylan Bertek Pharmaceuticals Inc, Morgantown, WVa]; Sotret [Ranbaxy Pharmaceuticals Inc, Princeton, NJ]; and Claravis [Barr Laboratories Inc, Pomona, NY]) have been submitted to the Food and Drug Administration (FDA)1 and entered into the Adverse Event Reporting System (AERS; the FDA’s database of voluntarily submitted suspected adverse drug reaction reports). In reviewing these reports, we noticed that patients with depression frequently reported accompanying physical symptoms, particularly headache. As a result, we tested the hypothesis that a relationship between headache and depression exists for isotretinoin and for all drugs in AERS.

First Page Preview View Large
First page PDF preview
First page PDF preview